Arizona, 2011Damaging Wind in Arizona, September 1, 2011
September 1, 2011 · NWS TWC · 1 event in 1 county or zone
Moist southerly flow interacted with the mountains of southern Arizona to produce isolated thunderstorms. Some of the storms produced strong winds and heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist southerly flow interacted with the mountains of southern Arizona to produce isolated thunderstorms. Some of the storms produced strong winds and heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 1, 2:00 PM MST, 2 hours 41 minutes earlier.
Area forecast discussion, Sep 1, 2:00 PM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST THU SEP 1 2011
.SYNOPSIS...ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY WILL REMAIN
ACROSS SOUTHEAST ARIZONA INTO THE WEEKEND WITH ABOVE AVERAGE
TEMPERATURES CONTINUING.
&&
.DISCUSSION...A LITTLE SLOWER CLEARING OUT BUT PLENTY OF SUNSHINE BY
EARLY AFTERNOON...TRAILING A DEGREE OR THREE BEHIND YESTERDAY AS
WELL. CONVECTION HAS BEEN SLOWER TO DEVELOP BUT SIMILAR TO YESTERDAY
OTHERWISE WITH DISTRIBUTION AND STORM MOVEMENT. SHOULD HAVE SOME
SUPPORT FOR STORMS IN VALLEYS AFTER CURRENT MOUNTAIN DEVELOPMENT.
LOCALLY HEAVY RAINFALL STILL A CONCERN ALONG WITH ISOLATED WET
MICROBURST ACTIVITY.
HEAT STILL AN ISSUE INTO NEXT WEEK AS HEIGHT AND THICKNESSES KEEP
TEMPERATURES 6 TO 8 DEGREES ABOVE CLIMO. NO BIG MECHANISM TO IMPORT
MOISTURE SO WHILE THERE IS ENOUGH IN PLACE NOW WE MAY SEE THAT
SLOWLY DWINDLE OVER THE NEXT WEEK OR SO. MEDIUM RANGE MODELS KEEP
HIGH PRESSURE IN CONTROL WITH ABOVE AVERAGE TEMPERATURES AND LESS
THAN OPTIMAL CONDITIONS FOR WIDESPREAD RAINFALL.
&&
.AVIATION...SCT-BKN CLOUDS AT 6-10K FT AGL TIL 06Z FRIDAY...THEN
SLOWLY DECREASING CLOUDS THROUGH 14Z FRIDAY. ISOLATED TO SCATTERED
TSRA/SHRA THROUGH 03Z FRIDAY...WITH TSRA/SHRA DIMINISHING BETWEEN
03Z-06Z FRIDAY. EXPECT BKN-OVC CEILINGS AT 4-7K FT AGL NEAR
TSRA/SHRA...WITH MVFR CIGS/VSBYS NEAR THE STRONGER STORMS. SURFACE
WIND GENERALLY LESS THAN 10 KTS...EXCEPT STRONG AND GUSTY NEAR
THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS THE EASTERN TWO-THIRDS OF THE FORECAST AREA THROUGH
THE UPCOMING WEEKEND. NORMAL DIURNAL WIND TRENDS ARE FORECASTED...
EXCEPT FOR STRONG AND GUSTY WINDS NEAR THUNDERSTORMS. A GRADUAL
LOWERING OF DAYTIME HIGH TEMPERATURES IS EXPECTED THE NEXT COUPLE OF
DAYS...ALTHOUGH READINGS WILL REMAIN MUCH ABOVE NORMAL THROUGH THE
WEEKEND.
&&
.CLIMATE...THE AUGUST CLIMATE REPORT HAS BEEN POSTED LATER TODAY ON
OUR WEBSITE WITH MAIN HIGHLIGHT BEING TUCSON RECORDING 2ND HOTTEST
AUGUST AND METEOROLOGICAL SUMMER.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 1, 11:09 AM MST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1109 AM MST THU SEP 1 2011
AZZ503>515-021815-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1109 AM MST THU SEP 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ANOTHER DAY WITH TEMPERATURES WELL ABOVE SEASONAL NORMALS.
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE OFF OF THE HIGHER
TERRAIN AND INTO SOME VALLEY LOCATIONS TODAY. SOME STORMS WILL
GENERATE LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS. PLEASE
NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD
RESULT IN FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HOT AFTERNOONS WILL CONTINUE. THERE WILL BE SUFFICIENT MOISTURE
FOR A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE
RECENT BURN AREAS COULD RESULT IN FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ501-502-021815-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
1109 AM MST THU SEP 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ANOTHER DAY WITH TEMPERATURES WELL ABOVE SEASONAL NORMALS.
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER IN THE
AFTERNOON AND EVENING HOURS...ESPECIALLY IN EASTERN AREAS. SOME
STORMS MAY GENERATE STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HOT AFTERNOONS WILL CONTINUE. A FEW SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE MAINLY DURING AFTERNOON AND EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Sep 1, 4:13 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
413 PM MST THU SEP 1 2011
AZZ507-513-020000-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
413 PM MST THU SEP 1 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
500 PM MST...
AT 410 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SIERRA VISTA...MOVING WEST AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...SIERRA VISTA...HUACHUCA
CITY...NICKSVILLE...RAMSEY CANYON PRESERVE AND FORT HUACHUCA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3144 11040 3166 11036 3164 11014 3155 11012
3143 11013
TIME...MOT...LOC 2313Z 079DEG 9KT 3153 11026
BFThunderstorm Wind, Cochise
- When
- September 1, 4:41 PM MST to 4:50 PM MST
- Where
- Cochise County, 0.38 mi NW of Sierra Vista to 2.51 mi E of Sierra Vista
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 31.554, -110.304
Strong thunderstorm winds resulted in several downed trees along Fry Blvd. in Sierra Vista. Some of the trees were blocking the driving lanes on Fry Blvd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, September 1 to 3, 20111 death · 15 injured · 29 events
- Drought in Georgia, September 1 to 30, 2011$100 million · 88 events
- Drought in Texas, September 1 to 30, 2011$100 million · 24 events
- Drought in Texas, September 1 to 30, 2011$1.3 million · 46 events
- Drought in Kansas, September 1 to 30, 2011$2.4 million · 23 events
- Flooding in Iowa, September 1 to 28, 2011$3.1 million · 4 events
- Flooding in Nebraska, September 1 to 30, 2011$1.6 million · 9 events
- Drought in Oklahoma, September 1 to 30, 201148 events
- Drought in Missouri, September 1 to 30, 2011$35,000 · 11 events
- Drought in New Mexico, September 1 to 30, 201136 events
- Drought in Texas, September 1 to 30, 201133 events
- Drought in Georgia, September 1 to 30, 201126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347551.